By Study Finds
When you’re in pain, your central nervous system transmits signals to opiate receptors in your brain. These signals help you perceive the discomfort you’re feeling. Whether it’s a headache, a bruised muscle, or recovery from an injury, it’s almost instinctual for many people to quickly turn to common painkillers for immediate relief.
After all, they’re over-the-counter and harmless, right?
When we take a painkiller, the drug does two things: First, it depresses the central nervous system, making it more difficult for pain signals to reach the brain. Second, it attaches to opiate receptors to block pain signals coming from the body.
Unfortunately, non-prescription painkillers aren’t without their fair share of risks. Here’s a look at five studies published on StudyFinds demonstrating some of the dangers from taking common pain relief medications.
Painkillers cause greater risk for tinnitus
Taking over-the-counter pain relievers could lead to a 20 percent higher risk of developing tinnitus — the condition behind ringing in the ears. Researchers also report that regular use of aspirin among women under 60 increased this risk as well.
Over-the-counter painkillers are common medications purchasable without a prescription and generally have a good safety profile. This group includes NSAIDs, acetaminophen (Tylenol), or COX-2 inhibitors. However, using these painkillers beyond the recommended dose can cause potential harm.
For the study, researchers investigated the risk factors leading up to hearing loss and tinnitus in 69,455 women. The women were between 31 and 48 years old and had their hearing symptoms tracked for 20 years.
The findings show that using moderate-dose aspirin for six to seven days a week led to a 16-percent higher risk of developing tinnitus. This association was found in women younger than 60, but not in older women. Regular use of low-dose aspirin did not appear to cause tinnitus. Moreover, women overusing NSAIDs or acetaminophen resulted in an almost 20-percent higher risk of developing tinnitus. Using COX-2 inhibitors two or more days a week also increased the risk of hearing issues by the same amount.
Tylenol can lead people to take more dangerous risks
Popping a Tylenol for that nagging headache could do more than just provide some pain relief. A series of studies out of The Ohio State University show that taking acetaminophen may also cause an individual to take greater risks than they would otherwise.
In one experiment, researchers had 189 college students (109 men, 79 women) take 1,000 mg of acetaminophen, the suggested dosage for a headache. Some students were unknowingly given a placebo instead of the drug. Once the medication kicked in, participants were provided a list of various events and then rated each one on how risky they thought it was.
Results show that students who’d taken acetaminophen viewed things like “bungee jumping off a tall bridge” or taking skydiving classes as less risky than those given a placebo. Similarly, “speaking your mind about an unpopular issue in a meeting at work,” switching careers in your mid-30s, and walking home alone at night in a high-crime area were also considered less risky by those in the acetaminophen group.
“Acetaminophen seems to make people feel less negative emotion when they consider risky activities – they just don’t feel as scared,” explains study co-author Baldwin Way. “With nearly 25 percent of the population in the U.S. taking acetaminophen each week, reduced risk perceptions and increased risk-taking could have important effects on society.”
The authors also note that the drug is found in more than 600 medications. It may be wise to check in with your doctor to see if any prescriptions you take contain acetaminophen.
NSAIDs can worsen back pain
Got back pain? Turns out some over-the-counter treatments in your medicine cabinet may be causing you more harm than relief. A study finds that certain common painkillers used to treat a nagging back offer little help while increasing the risk for other frustrating side effects.
For this study, the researchers examined 35 randomized placebo-controlled trials involving 6,000 participants who used NSAIDs to treat their back pain over an average of seven days. Researchers report that only one in six people experienced significant relief from NSAIDs like ibuprofen (Advil, Motrin), aspirin (Bayer, Bufferin), or naproxen (Aleve).
They also note that NSAIDs increase the risk of gastrointestinal side effects by 2.5 times. The medications can cause heartburn and irritation of the stomach, and in more serious cases ulcers or internal bleeding.
Back pain is the leading cause of disability worldwide and is commonly managed by prescribing medicines such as anti-inflammatories. However, the results show anti-inflammatory drugs actually only provide very limited short term pain relief. They do reduce the level of pain, but only very slightly, and arguably not of any clinical significance.
…and raise the risk of heart attack
Common painkillers — like Advil or Aleve — may provide quick-relief for headaches or minor injuries, but researchers say that people who pop these pills regularly may be at a greater risk of suffering a heart attack. The risk of heart attack while using these painkillers increased with dosage size and was at its highest in the first month of ongoing use.
The drugs the authors point to specifically in the study are non-steroidal anti-inflammatory drugs (NSAIDs): ibuprofen (Advil), diclofenac (Voltaren), celecoxib (Celebrex), and naproxen (Aleve). For the study, researchers analyzed several healthcare databases in Canada, Finland, and the United Kingdom, recording results on more than 446,000 people. Of that sample, 61,460 suffered a heart attack.
The results of the study revealed that taking any dose of NSAIDs for one week, one month, or more than a month increased the risk of heart attack. Overall, the risk of heart attack increased in patients by between 20 and 50 percent if using NSAIDs versus not using any kind of pain medication. The risk of heart attack was also at its greatest during the first month of use.
Painkillers can weaken the immune system
Virtually every medicine is known to cause at least a few unintended side effects, but have you ever wondered how meds like aspirin or opioids may be affecting your immune system? The findings of one study were mixed, remarkable, and hold major implications toward combating various infectious conditions – including COVID-19.
Researchers investigated immune responses linked to acetaminophen (Tylenol), non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen, and opioid analgesics with a specific focus on infectious diseases.
Some drugs appear to strengthen the body’s immune defenses against infections, while others can actually weaken the immune system. For example, morphine appears to suppress key immune cells and increase infection risk. Moreover, antipyretics — pain relief medications like acetaminophen (also known as paracetamol), ibuprofen, aspirin — also show a tendency to “reduce desirable immune responses when taken for vaccination.”
On the other hand, however, the study also finds aspirin may offer therapeutic value as an affordable, accessible supplemental option for the treatment of tuberculosis. Moreover, study authors report the anti-inflammatory medicine indomethacin may impede viral COVID-19 replication. Further large-scale studies are required to confirm these initial findings.
If you’re suffering from pain and are thinking about using common painkillers for relief, talk to your doctor about the dangers that come with frequent use. Never go beyond the recommended dosage, and if you notice any side effects, it’s important to report them to your physician.
Originally posted: https://www.naturalblaze.com/2022/07/dangers-of-common-painkillers-5-potential-risks-from-taking-otc-pain-relief-drugs.html